Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Steepest descent evolution equations:
asymptotic behavior of solutions
and rate of convergence

Authors: R. Cominetti and O. Alemany
Journal: Trans. Amer. Math. Soc. 351 (1999), 4847-4860
MSC (1991): Primary 34C35, 34D05; Secondary 49M10, 49M30
Published electronically: August 30, 1999
MathSciNet review: 1675174
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study the asymptotic behavior of the solutions of evolution equations of the form $\dot u(t)\in -\partial f(u(t),r(t))$, where $f(\cdot,r)$ is a one-parameter family of approximations of a convex function $f(\cdot)$ we wish to minimize. We investigate sufficient conditions on the parametrization $r(t)$ ensuring that the integral curves $u(t)$ converge when $t\rightarrow\infty$ towards a particular minimizer $u_\infty$ of $f$. The speed of convergence is also investigated, and a result concerning the continuity of the limit point $u_\infty$ with respect to the parametrization $r(\cdot)$ is established. The results are illustrated on different approximation methods. In particular, we present a detailed application to the logarithmic barrier in linear programming.

References [Enhancements On Off] (What's this?)

  • 1. ATTOUCH H. AND DAMLAMIAN A., ``Strong solutions for parabolic variational inequalities", Journal of Nonlinear Analysis, Vol. 2, pp.329-353, 1978. MR 80a:47093
  • 2. ATTOUCH H. AND COMINETTI R., ``A dynamical approach to convex minimization coupling approximation with the steepest descent method'', Journal of Differential Equations, Vol. 128, pp. 519-540, 1996. MR 97e:90112
  • 3. BAYER D. AND LAGARIAS J.C., ``The nonlinear geometry of linear programming (parts I and II)'', Transactions of the AMS, Vol. 314, pp. 499-526, 527-581, 1989. MR 90h:90098
  • 4. BRÉZIS H., Asymptotic behavior of some evolution systems: Nonlinear Evolution Equations, Academic Press, 1978, pp. 141-154. MR 80f:47060
  • 5. BRUCK R.E., ``Asymptotic convergence of nonlinear contraction semigroups in Hilbert space'', Journal of Functional Analysis, Vol. 18, pp.15-26, 1975. MR 51:13780
  • 6. COMINETTI R., ``Asymptotic convergence of Euler's method for the exponential penalty in linear programming'', Journal of Convex Analysis, Vol. 2, pp. 145-152, 1995. MR 96h:90061
  • 7. COMINETTI R. AND SAN MART[??]N J., ``Asymptotic analysis for the exponential penalty trajectory in linear programming'', Mathematical Programming, Vol. 67, pp. 169-187, 1994. MR 95h:90062
  • 8. EKELAND I. AND TEMAM R., Convex analysis and variational problems, North-Holland, Amsterdam, 1976. MR 57:3931
  • 9. FURUYA H., MIYASHIBA K. AND KENMOCHI N., ``Asymptotic behavior of solutions to a class of nonlinear evolution equations'', Journal of Differential Equations, Vol. 62, pp.73-94, 1986. MR 87k:34105
  • 10. KENMOCHI N., ``Solvability of nonlinear evolution equations with time-dependent constraints and applications'', Bull. Fac. Ed. Chiba Univ., Vol. 30, pp. 1-87, 1981.
  • 11. MCLINDEN L., ``An analogue of Moreau's proximation theorem with applications to the nonlinear complementarity problem'', Pacific J. Math., Vol. 88, pp. 101-161, 1980. MR 82k:90118
  • 12. MEGIDDO N., ``Pathways to the optimal set in linear programming'', in Progress in Mathematical Programming: Interior-Point and Related Methods, Springer-Verlag, Berlin, pp. 131-158, 1989. MR 90c:90147
  • 13. OPIAL Z., ``Weak convergence of the sequence of successive approximations for nonexpansive mappings'', Bulletin of the American Mathematical Society, Vol. 73, pp. 591-597, 1967. MR 35:2183
  • 14. ROCKAFELLAR R.T., Convex Analysis, Princeton University Press, 1970. MR 43:445
  • 15. TIKHONOV A. AND ARSENINE V., Méthodes de résolution de problèmes mal posés, Mir, Moscow, 1974. MR 56:13605b
  • 16. TORRALBA D., Convergence épigraphique et changements d'échelle en analyse variationnelle et optimisation, Thesis, Université de Montpellier II, 1996.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 34C35, 34D05, 49M10, 49M30

Retrieve articles in all journals with MSC (1991): 34C35, 34D05, 49M10, 49M30

Additional Information

R. Cominetti
Affiliation: Universidad de Chile, Casilla 170/3, Correo 3, Santiago, Chile.

O. Alemany
Affiliation: Universidad de Chile, Casilla 170/3, Correo 3, Santiago, Chile.

Keywords: Dissipative evolution equations, steepest descent, penalty and viscosity methods, convex optimization
Received by editor(s): February 5, 1997
Published electronically: August 30, 1999
Additional Notes: This work was completed while the first author was visiting Laboratoire d’Econometrie, Ecole Polytechnique, Paris. Partially supported by Comisión Nacional de Investigación Científica y Tecnológica de Chile under Fondecyt grant 1961131
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society